Tramadol Dependence in a Hospital Worker –A Case Report
Correspondence Address :
Professor & Head,MD,Senior Resident,MBBS,
Resident Department of Psychiatry,
University College of Medical Sciences & G.T.B.
Hospital, Dilshad Garden, Delhi-110095, India.
The medical literature is mixed with the reports of the abuse and the dependence potential of Tramadol. We are reporting here, a case of tramadol abuse in a hospital worker who typically developed the symptoms of dependence and withdrawal and was treated successfully.
Dependence, Tramadol, Treatment
The medical literature is mixed with the reports of the abuse and the dependence potential of Tramadol (1),(2),(3),(4). There is a dearth of literature on the experience of Tramadol dependence from India. We are reporting here, a case of tramadol abuse in a hospital worker who typically developed the symptoms of dependence and withdrawal and was treated successfully.
The patient was a 24-years old unmarried female, a nursing attendant in the orthopaedic ward of a tertiary care hospital. She presented with the complaints of irritability, restlessness, nausea, inability to concentrate and work, forgetfulness and lethargy for the past two months. She had acute sprain in the right toe and was prescribed the tablet Diclofenac 75 mg daily and capsule Tramadol 50 mg if they were required. When there was no relief with tablet Diclofenac, she tried Tramadol 50 mg and had good relief and a euphoria to work. Gradually, when there was no relief from the pain with the same dose of Tramadol, she increased the dose to 800 mg daily over a period of seven months. Whenever she tried to reduce the dose, she used to develop body ache, irritability, a sad mood, lethargy, a decrease in her concentration,sleeplessness and craving for the drug. A friend suggested that she consult the psychiatry outpatient department. There were no familial or financial stresses. There was no past or family history of any psychiatric disorder, drug abuse or chronic medical disease.
A detailed systemic examination which included neurological and relevant investigations did not reveal any abnormality. Her mental state examination revealed her to be a middle aged female of asthenic build. Her psychomotor activity was reduced and her speech was low in pitch and volume. There was no perceptual abnormality and her mood was sad. Her thinking revealed the presence of preoccupation on whether she would improve or not. There were no delusions or formal thought disorders. Her higher mental functions were normal. Her judgment was intact and she had good insight. The patient was started on a sublingual combination of Buprenorphine and Naloxone (Buprenorphine 2 mg and Naloxone 0.5 mg) thrice daily and tablet Mirtazapine 15 mg at night. The tablet Buprenorphine and Naloxone was gradually reduced to twice a day and Mirtazapine was increased to 30 mgSectiondaily after 2 weeks. There was improvement in her mood, sleep, appetite, concentration and psychomotor activity within three weeks and on following her up for three months, we found that she did not develop the craving again.
Medical professionals should be cautious about the increasing and irrational use of Tramadol as a painkiller, because it can produce physical as well as psychological dependence. The clinical signs and symptoms of the dependence and the withdrawal which are associated with Tramadol are reported to be similar to those of opiates (5), as has been reported in the present case. The treatment for tramadol dependence is the same as that for opiate dependence.
- Emerging Sources Citation Index (Web of Science, thomsonreuters)
- Index Copernicus ICV 2017: 134.54
- Academic Search Complete Database
- Directory of Open Access Journals (DOAJ)
- Google Scholar
- HINARI Access to Research in Health Programme
- Indian Science Abstracts (ISA)
- Journal seek Database
- Popline (reproductive health literature)